Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 161, NWS Atlanta, GA

June 14, 2020Henry County, Spalding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 14, 2020, 8:33 PM EDT for Henry County, Spalding County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2020, 8:33 PM EDT (00:33 UTC)
Expired
Jun 14, 2020, 9:00 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, GA, Spalding County, GA

The radar

The Atlanta radar (KFFC), 25 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:44 PM EDTTSTM WND DMG1 S Experiment, GASPALDING COUNTY EMERGENCY SERVICES REPORTED SEVERAL TREES AND POWER LINES BLOWN DOWN ACROSS THE GRIFFIN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS52 KFFC 150033
SVRFFC
GAC151-255-150115-
/O.NEW.KFFC.SV.W.0161.200615T0033Z-200615T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
833 PM EDT Sun Jun 14 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Spalding County in west central Georgia...
  Southwestern Henry County in north central Georgia...

* Until 915 PM EDT.

* At 832 PM EDT, a severe thunderstorm was located over Lovejoy, or 7
  miles south of Jonesboro, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Griffin, Hampton, Lovejoy, Sunny Side, East Griffin, Highland
  Mills, Towalaga, Experiment, Walker Mill, Birdie, Vaughn, Rover,
  Luella, Atlanta Motor Speedway and Zetella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3332 8439 3335 8438 3335 8435 3343 8435
      3343 8431 3344 8429 3344 8422 3327 8410
      3325 8412 3322 8412 3319 8427 3319 8437
      3320 8438 3320 8439 3329 8441
TIME...MOT...LOC 0032Z 344DEG 10KT 3342 8431 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
318 
WWUS52 KFFC 150100
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
900 PM EDT Sun Jun 14 2020

GAC151-255-150110-
/O.CAN.KFFC.SV.W.0161.000000T0000Z-200615T0115Z/
Spalding GA-Henry GA-
900 PM EDT Sun Jun 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SPALDING AND SOUTHWESTERN
HENRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3332 8439 3335 8438 3335 8435 3343 8435
      3343 8431 3344 8429 3344 8422 3327 8410
      3325 8412 3322 8412 3319 8427 3319 8437
      3320 8438 3320 8439 3329 8441
TIME...MOT...LOC 0056Z 344DEG 10KT 3334 8428 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:37 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 14, 7:37 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
737 PM EDT Sun Jun 14 2020

.UPDATE...
Longwave trough extends from a mid level low across the Ohio
Valley. At the surface, thunderstorms developed near a weak
surface boundary extending from a surface weak surface low across
the western Mid Atlanta states. Have had to adjust pops to account
for the southern propagation of storms, especially south of the
ATL metro and CSG areas. Easterly flow will continue and low
clouds will approach from the east overnight.

&&

.PREV DISCUSSION... /Issued 333 PM EDT Sun Jun 14 2020/

SHORT TERM /Tonight through Monday Night/...

A closed low over the OH Valley this afternoon will drop southward
into the Savannah River Valley through the short term. Meanwhile
wedging will develop at the surface as the remains of a front and
a short wave linger just off the coast of the Carolinas. Bands of
showers and thunderstorms rotating around the upper low...combined
with the easterly flow should affect much of north and central GA
through the short term. Cooling aloft and afternoon instability
could produce a few strong to severe thunderstorms across north GA
this afternoon and evening. Showers and thunderstorms should have
a mainly diurnal pattern through the short term...but expect some
convection to linger overnight. Max temperatures Monday should be
a few degrees cooler across northeastern areas due to the easterly
winds and increased clouds.

41

LONG TERM /Tuesday through Sunday/...

The main feature through the long term period will be a closed upper
level low that is expected to linger near the local forecast area
through the rest of the week. This low is expected to keep moisture
across the area leading to chances for showers and thunderstorms in
the afternoon and evenings.

By Tuesday, the low is expected to be centered in the vicinity of
eastern Georgia/South Carolina/North Carolina border. As the low
lingers just northeast of the area, chances for showers and
thunderstorms are expected to increase, especially across portions
of northern and eastern Georgia, in the afternoon and evening. As
the low meanders in the vicinity through Wednesday and Thursday,
those chances for showers and thunderstorms will continue, although
mainly in a diurnal trend and focused more across northern and
eastern Georgia.

By late Tuesday into Wednesday, a surface low is forecast to develop
along a stalled boundary just off the North/South Carolina
coastline. As this system meanders slowly up the coast, high
pressure will be expected to push into portions of northern and
northeastern Georgia, allowing for weak wedging across the area by
mid-week onward. In the upper levels, the low is expected to broaden
and lift slightly later on Thursday before beginning to be swept up
in the upper level flow on Friday. While models have come into much
better agreement on the progression of the low pressure system on
Friday, some differences in timing remain. The ECMWF tries to clear
the local forecast area by Saturday afternoon while the GFS starts
to show clearing closer to Saturday evening. Overall, continued a
blend for this time frame, keeping just slight chance pops just
across portions of eastern Georgia for Saturday afternoon.

With some periods of wedging and additional cloud cover, high
temperatures through the extended are expected to be fairly mild and
overall slightly below average with high temps in the 70s and 80s.
By Friday into the weekend, temps are expected to trend warmer with
highs in the upper 80s and lower 90s areawide. Low temperatures are
forecast to be slightly below average as well with lows in the upper
50s and 60s, before increasing to the upper 60s to lower 70s for the
weekend.

Reaves

&&

.AVIATION...
00Z Update...
Thunderstorms should continue to weaken through about 02Z this
evening. Do expect activity again tomorrow, but for now, low
confidence in coverage/initiation. Will leave VCSH in for now.
Winds will remain on the east side. Models are progging MVFR cigs
across eastern portions of the area tonight, but not quite making
it to ATL. Have added some scattered MVFR and will have to
monitor.

//ATL Confidence...00Z Update...
Med confidence on cigs and convection. High confidence remaining
elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  76  60  75 /  20  50  30  30
Atlanta         65  78  60  78 /  20  40  20  30
Blairsville     56  70  54  71 /  40  60  40  40
Cartersville    60  81  59  81 /  30  30  20  20
Columbus        66  87  64  84 /  20  30  20  20
Gainesville     61  73  58  75 /  30  50  30  30
Macon           64  84  62  80 /  10  40  20  30
Rome            60  82  59  82 /  30  30  20  20
Peachtree City  62  81  60  80 /  20  40  20  20
Vidalia         66  84  64  81 /  20  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Reaves
AVIATION...41
Hazardous weather outlook, Jun 14, 2:53 PM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
253 PM EDT Sun Jun 14 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
253 PM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and evening
across north Georgia. Some isolated storms may become strong to
severe. Gusty winds, small hail, frequent lightning, and locally
heavy rainfall will be possible in any stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

From Monday through Saturday, isolated to scattered thunderstorms
will be possible each afternoon, especially over the eastern half
of the forecast area. Gusty winds, frequent lightning, and heavy
rain will be possible with any storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 14, 7:22 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
722 PM EDT Sun Jun 14 2020

GAZ033-045-150000-
North Fulton GA-DeKalb GA-
722 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND WESTERN DEKALB
COUNTIES UNTIL 800 PM EDT...

At 722 PM EDT...a strong thunderstorm was over Chastain Memorial
Park, or 9 miles northwest of Decatur...moving southeast at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, Sandy Springs, Dunwoody, East Point, Chamblee,
Doraville, Clarkston, Stone Mountain, Avondale Estates, Pine Lake,
Tucker, Belvedere Park, North Decatur, North Atlanta, North Druid
Hills, Midtown, Grant Park-Zoo Atlanta, Candler-Mcafee and Druid
Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3383 8446 3385 8446 3389 8444 3391 8445
      3396 8439 3399 8430 3395 8427 3392 8426
      3390 8424 3375 8413 3366 8438 3369 8443
      3383 8447
TIME...MOT...LOC 2322Z 337DEG 13KT 3390 8438

HAIL...0.75IN
WIND...50MPH
Local storm report, Jun 14, 7:28 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
728 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 NE MOUNTAIN PARK      34.10N  84.40W
06/14/2020  E1.00 INCH       FULTON             GA   PUBLIC

            1 INCH HAIL REPORTED AT LACKEY RD AND OVERLOOK PASS

&&

EVENT NUMBER FFC2000749

KS
Local storm report, Jun 14, 7:31 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
731 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 NNE ROSWELL           34.04N  84.35W
06/14/2020  E1.50 INCH       FULTON             GA   PUBLIC

            REPORT OF WALNUT OR 1.5 INCH HAIL REPORTED ALONG
            OAKFIELD LANE

&&

EVENT NUMBER FFC2000750

KS
Local storm report, Jun 14, 7:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             NEW HOPE                33.96N  84.79W
06/14/2020  E0.88 INCH       PAULDING           GA   EMERGENCY MNGR

            PEA TO NICKEL SIZED HAIL REPORTED IN NEW HOPE. AMATEUR
            RADIO REPORTS HAIL COVERING THE GROUND MAKING IT APPEAR
            AS IF IT SNOWED.

&&

EVENT NUMBER FFC2000751

KS
Special weather statement, Jun 14, 7:58 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
758 PM EDT Sun Jun 14 2020

GAZ043-044-150030-
Douglas GA-South Fulton GA-
758 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS AND SOUTHWESTERN SOUTH
FULTON COUNTIES UNTIL 830 PM EDT...

At 758 PM EDT...a strong thunderstorm was over Winston, or near
Douglasville...moving south at 30 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Douglasville, Villa Rica, Palmetto, Chattahoochee Hills, Winston,
Lake Val-Do-Mar, Hannah, Campbellton, Chapel Hill, Bill Arp and
Fairplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3373 8490 3377 8490 3377 8485 3379 8473
      3380 8472 3351 8462 3351 8483 3352 8482
      3355 8483 3357 8481 3358 8491 3373 8491
TIME...MOT...LOC 2358Z 351DEG 27KT 3372 8481

HAIL...0.75IN
WIND...50MPH
Local storm report, Jun 14, 8:32 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
832 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     3 NNE BROWNSVILLE       33.83N 84.74W
06/14/2020  M47 MPH          PAULDING           GA   MESONET

            MESONET STATION DLSG1 DALLAS.

0751 PM     TSTM WND GST     1 WSW HARTSFIELD-JACKSO 33.63N 84.45W
06/14/2020  M46 MPH          CLAYTON            GA   ASOS

            ASOS STATION KATL ATLANTA.

0703 PM     TSTM WND GST     1 W COLUMBUS METROPOLIT 32.52N 84.95W
06/14/2020  M40 MPH          MUSCOGEE           GA   ASOS

            ASOS STATION KCSG COLUMBUS.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:06 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Henry39 min
Jun 14, 9:05 PM EDTSpecial Weather StatementFFCFayette25 min
Jun 15, 1:08 PM EDTSpecial Weather StatementFFCUnion, White37 min
Jun 15, 1:37 PM EDTSpecial Weather StatementFFCTowns23 min
Jun 15, 2:06 PM EDTSpecial Weather StatementFFCTowns9 min
Jun 15, 2:16 PM EDTSpecial Weather StatementFFCTowns14 min
Jun 15, 2:44 PM EDTSpecial Weather StatementFFCHall31 min
Jun 15, 3:11 PM EDTSpecial Weather StatementFFCForsyth34 min
Jun 15, 3:37 PM EDTSpecial Weather StatementFFCGwinnett23 min
Jun 15, 3:39 PM EDTSpecial Weather StatementFFCUnion36 min
Jun 15, 4:02 PM EDTSevere Thunderstorm WarningFFCGwinnett, Walton28 min
Jun 15, 4:22 PM EDTSevere Thunderstorm WarningFFCNewton, Rockdale, Walton38 min
Jun 15, 4:58 PM EDTSevere Thunderstorm WarningFFCButts, Jasper, Newton32 min
Jun 15, 5:30 PM EDTSpecial Weather StatementFFCJasper30 min
Jun 15, 6:29 PM EDTSpecial Weather StatementFFCLamar31 min
Jun 15, 7:11 PM EDTSpecial Weather StatementFFCCrawford34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.